Wednesday, January 23, 2008

Red pills or black pills?

Sometimes you see a drug ad on TV, and when you think you hear something about its possible side effects, you are sure you heard it wrong. Such was the case when my wife saw an ad for a drug dealing with restless leg syndrome.

We thought we heard something like this: There have been reports of patients that have reported problems with gambling, compulsive eating, and increased sex drive. If you or your family members notice that you are developing unusual behaviors, talk to your doctor.

"Impossible," we said to one another. "They can't really market a drug that has these possible side effects, can they?"

Two days later, I am watching Jon Stewart and he is doing a comedy routine quoting from these ads.

Well, now that I had heard it from a reliable source, I did a little Google research and found an article on the subject from the journal Neurology, entitled, "Pathologic gambling in patients with restless legs syndrome treated with dopaminergic agonists."

Stewart wonders if we have this backward. He suggests that maybe we should develop a drug for compulsive gambling that has the occasional side effect of restless leg syndrome. Maybe he is more of a health care expert than I gave him credit for.

2 comments:

Patient Dave said...

Hahahahaha... hahaha... Stewart is more *insightful* than most people give him credit for!

Few blog posts make me laugh out loud, but that one did.

Me, I'm waitin' for the day when I have to make that "more than four hours" call to my primary.

Anonymous said...

Very funny, indeed.

But please do be careful because obviously you don't know what it's like to suffer from RLS. It could be unbearable.